Skip to content

Contraceptive pill linked to depression

Share
Share

1 March 2005

1 March 2005

Women taking the oral contraceptive pill are almost twice as likely to be depressed than those not on the Pill, Monash University researchers have found.

Professor Jayashri Kulkarni.

Professor Jayashri Kulkarni from the School of Psychology, Psychiatry and Psychological Medicine conducted a study, involving 62 women, that compared depression symptom scores between users and non-users of combined oral contraceptives.

Those using the Pill had an average depression rating scale score of 17.6, compared to 9.8 in the non-user group.

Women included in the study were aged over 18, not pregnant or lactating, had no clinical history of depression and had not been on antidepressant medication in the previous 12 months.

"This is an important study, as helps us better understand the possible influences that the Pill or hormones may have on the mental health and well-being of users," Professor Kulkarni said.

"In turn, we hope to improve the quality of mental health care for women, and improve the development, understanding and use of contraception."

Professor Kulkarni said past studies indicated a significant relationship between the use of the Pill and depression.

"There have been studies that found a link between depression and hormonal changes such as during pregnancy, menopause or with the use of hormonal contraceptives," she said. "However, findings have been inconsistent so we intend to investigate this link further with a larger study."

Professor Kulkarni said depression was one of the most prevalent and debilitating illness affecting the female population in Australia.

For further information contact Professor Jayashri Kulkarni on +61 3 9276 6924 or Ms Ingrid Sanders in Media Communications on +61 3 9905 9201.

Tags